Pennsylvania, 2017

Hail and Damaging Winds in Pennsylvania, April 20, 2017

April 20, 2017 · NWS PBZ · 21 events in 6 counties and zones

Approaching mid level low and cold front supported several severe thunderstorms across western Pennsylvania and northern West Virginia. With sufficient instability and bulk shear for strong updrafts, there were several reports of large hail, some slightly larger than a golf ball, across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Approaching mid level low and cold front supported several severe thunderstorms across western Pennsylvania and northern West Virginia. With sufficient instability and bulk shear for strong updrafts, there were several reports of large hail, some slightly larger than a golf ball, across the area. Some isolated wind damage was also observed over West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 11:02 AM EST, 39 minutes earlier.

Area forecast discussion, Apr 20, 11:02 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1202 PM EDT Thu Apr 20 2017

.SYNOPSIS...
An approaching cold front will bring showers and thunderstorms
through tonight, followed by cooler temperatures into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
With noon update, continued to tweak pops with thunderstorms
across northwest Pennsylvania. Except for an isolated
thunderstorm across eastern Ohio, think that the current
activity across Pennsylvania should be the primary area of rain
through the afternoon. Conditions should dry out for at least a
few hours, and have also made slight tweaks to rain overnight.
Previous discussion follows.

Warm advection will increase this afternoon in southwest flow,
and as mid level heights briefly rise temperatures will push
the 80 degree mark are better from Pittsburgh south. This will
help increase low level instability, and with increasing shear
with the approach of a mid level closed low over the Great Lakes
will help fire showers and thunderstorms with an approaching
front. The best chance for severe storms will be across eastern
Ohio into northwest PA, closer to best bulk shear by this
evening. Farther east later timing of frontal boundary will help
limit available instability overnight, with less available
shear as well.

Cold front crosses region toward sunrise Friday morning as
cooler and drier air works southeast behind the front.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Front will stall across the Mid Atlantic states Friday into
Friday night, as next system begins to shift east out of the
Central Plains. Temperatures will be near seasonal levels
Friday. Saturday low pressure will shift toward the Tennessee
Valley, and try to spread showers north toward I-70. Latest
models have shifted farther south with this system, and have
trended POPs lower Saturday. Will wait for more clarity before
lowering POPs further for the weekend. Temperatures will be
seasonably cool Saturday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Models continue trending farther south with low pressure
Sunday, and have again lowered POPs, but not as substantially
as models for now. Seasonably cool temperatures Sunday will be
replaced by a warming trend into Wednesday as mid level flow
turns to the southwest.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
MVFR to IFR ceilings will continue north of Pittsburgh with
moisture pooling along a surface boundary that will lift north
this morning.

A few thunderstorms are possible this afternoon with building
instability, but the lack of a trigger will preclude a TAF
mention. MVFR restrictions in widespread showers and possible
thunderstorms are expected tonight with a crossing cold front.

.Outlook...
Restrictions are possible with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 20, 2:17 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Thu Apr 20 2017

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Armstrong-Hancock-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms later this afternoon
and early tonight. The greatest threat is expected to be damaging
winds...with large hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-210730-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms later this
afternoon and early tonight. Damaging winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 20, 9:15 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1015 AM EDT THU APR 20 2017

OHZ040-041-201500-
Columbiana-Carroll-
1015 AM EDT THU APR 20 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL WILL
AFFECT COLUMBIANA AND NORTHERN CARROLL COUNTIES...

At 1014 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Alliance to near Minerva. Movement
was east at 35 mph.

Hail up to the size of nickels is possible with these storms.

Locations impacted include...
Salem...                          Columbiana...
East Palestine...                 Calcutta...
Minerva...                        Lisbon...
Leetonia...                       New Waterford...
Augusta...                        Malvern...
Hanoverton...                     Rogers...

LAT...LON 4090 8082 4090 8052 4066 8052 4062 8123
      4072 8121 4073 8120 4073 8109 4090 8108
      4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1414Z 259DEG 32KT 4085 8113 4071 8116
Special weather statement, Apr 20, 11:16 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1216 PM EDT THU APR 20 2017

OHZ058-059-068-069-201645-
Guernsey-Monroe-Noble-Belmont-
1216 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE...
SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES...

At 1215 PM EDT, a strong thunderstorm was located 9 miles southeast
of Byesville, or 12 miles southwest of Barnesville, moving east at 25
mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Barnesville...                    Bethesda...
Quaker City...                    Senecaville...
Belmont...                        Beallsville...
Lore City...                      Morristown...
Summerfield...                    Jerusalem...
Salesville...                     Wilson...

This includes  Interstate 70 in Ohio between mile markers 203 and
208.

LAT...LON 3979 8144 3997 8149 4009 8106 3983 8099
TIME...MOT...LOC 1615Z 257DEG 22KT 3990 8138
Special weather statement, Apr 20, 11:29 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1229 PM EDT THU APR 20 2017

PAZ021-073-201700-
Westmoreland-Allegheny-
1229 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES...

At 1229 PM EDT, a strong thunderstorm was located near Oakmont, or
near Penn Hills, moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Plum...                           Hampton Township...
New Kensington...                 Lower Burrell...
Harrison Township...              Fox Chapel...
Arnold...                         Tarentum...
Natrona Heights...                Springdale...
Brackenridge...                   Cheswick...

This includes  Pennsylvania Turnpike between mile markers 40 and 48.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4055 7994 4065 7995 4065 7964 4050 7958
TIME...MOT...LOC 1629Z 271DEG 23KT 4058 7986

The radar

The Pittsburgh radar (KPBZ), 40 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Westmoreland

When
April 20, 11:41 AM EST
Where
Westmoreland County, 1.26 mi ESE of New Kensington
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.560, -79.750

Hail, Westmoreland

When
April 20, 11:43 AM EST
Where
Westmoreland County, 0.69 mi S of New Kensington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.560, -79.770

Hail, Westmoreland

When
April 20, 11:45 AM EST
Where
Westmoreland County, 0.52 mi E of Arnold
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -79.760

Hail, Allegheny

When
April 20, 11:46 AM EST
Where
Allegheny County, 2.1 mi NE of Logans Ferry
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.550, -79.740

Hail, Westmoreland

When
April 20, 11:50 AM EST
Where
Westmoreland County, Camp Jo Ann
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -79.680

Hail, Allegheny

When
April 20, 12:00 PM EST
Where
Allegheny County, 2.1 mi NE of Logans Ferry
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.550, -79.740

Hail, Westmoreland

When
April 20, 12:03 PM EST
Where
Westmoreland County, 1.05 mi E of Merwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -79.630

Hail, Westmoreland

When
April 20, 12:08 PM EST
Where
Westmoreland County, 1.74 mi SE of North Washington
Measured
1.5 in hail
Reported by
Public
Coordinates
40.510, -79.580

Hail, Westmoreland

When
April 20, 12:15 PM EST
Where
Westmoreland County, 2.1 mi SW of Salina
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.500, -79.530

Thunderstorm Wind, Westmoreland

When
April 20, 1:28 PM EST
Where
Westmoreland County, 0.48 mi SSW of Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.343, -79.772

State official reported trees down on Carpenter Lane.

Thunderstorm Wind, Westmoreland

When
April 20, 1:29 PM EST
Where
Westmoreland County, 0.53 mi W of North Irwin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.330, -79.710

State official reported wires down along Main Street.

Thunderstorm Wind, Butler

When
April 20, 1:32 PM EST
Where
Butler County, 0.69 mi N of Criders Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.690, -80.100

Trained spotter reported large trees down.

Thunderstorm Wind, Westmoreland

When
April 20, 1:35 PM EST
Where
Westmoreland County, 0.87 mi SE of Arona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.260, -79.660

State official reported trees down along Liberty Hill Road.

Thunderstorm Wind, Westmoreland

When
April 20, 1:36 PM EST
Where
Westmoreland County, 0.75 mi N of Grapeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.341, -79.599

State official reported wires down along Altman Road.

Hail, Armstrong

When
April 20, 1:48 PM EST
Where
Armstrong County, 1.25 mi WNW of Frogtown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.960, -79.670

Hail, Clarion

When
April 20, 1:57 PM EST
Where
Clarion County, 0.52 mi W of East Brady
Measured
1.5 in hail
Reported by
Public
Coordinates
40.980, -79.610

Thunderstorm Wind, Westmoreland

When
April 20, 2:08 PM EST
Where
Westmoreland County, 1.23 mi N of Millbank
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.288, -79.267

State official reported wires down at Matson and Clark Hollow Road.

Hail, Armstrong

When
April 20, 2:13 PM EST
Where
Armstrong County, 1.04 mi W of Frogtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -79.670

Hail, Clarion

When
April 20, 2:25 PM EST
Where
Clarion County, Limestone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -79.330

Hail, Clarion

When
April 20, 2:30 PM EST
Where
Clarion County, 0.69 mi S of Crates
Measured
2 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.110, -79.270

Emergency manager reported golf ball to hen egg size hail with multiple reports of vehicle damage. Multiple trees down.

Hail, Jefferson

When
April 20, 2:58 PM EST
Where
Jefferson County, 1.56 mi E of Munderf
Measured
1.75 in hail
Reported by
Public
Coordinates
41.280, -78.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695872, 695873, 695874, 695875, 695876, 695877, 695878, 695879, 695880, 695887, 695888, 695889, 695890, 695892, 695881, 695882, 695894, 695883, 695884, 695885, 695886.